Alert archive / Georgia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 411, NWS Atlanta, GA

August 4, 2003Walker County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Aug 4, 2003, 6:32 PM EDT for Walker County, Georgia. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2003, 6:32 PM EDT (22:32 UTC)
Expired
Aug 4, 2003, 7:00 PM EDT
In force
28 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

County Walker County, GA

The radar

The Northeast Alabama radar (KHTX), 86 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.5 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2003-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 412 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2003-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
412 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
774 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

700 
WUUS52 KFFC 042232
SVRATL
GAC295-042300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
629 PM EDT MON AUG 4 2003

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN WALKER COUNTY IN NORTHWEST GEORGIA

* UNTIL 700 PM EDT

* AT 625 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM OVER SOUTH CENTRAL WALKER COUNTY...MOVING   
SOUTHEAST AT 15 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...RURAL
SOUTHEASTERN WALKER COUNTY.

HAIL TO THE SIZE OF DIMES AND WIND GUSTS TO 60 MPH CAN BE EXPECTED IN
THE WARNED AREA.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3475 8517 3466 8535 3458 8524 3462 8506

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 5:30 PM EDT, 1 hour 2 minutes earlier.

Area forecast discussion, Aug 4, 5:30 PM EDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
530 PM EDT MON AUG 4 2003

254 PM PUBLIC FORECAST DISCUSSION...
.OVERVIEW...UPPER LEVEL PATTERN WILL CONTINUE TO AMPLIFY WITH RIDGE
IN THE ROCKIES AND TROUGH IN JUST WEST OF EAST COAST. THIS SPELLS
CONTINUE BELOW NORMAL TEMPS INTO THE WEEKEND WITH ABOVE NORMAL
RAINFALL. WHAT NEW...THIS IS THE SAME PATTERN AFFECTING THE AREA
LAST SEVERAL MONTHS.

THE ONE THING STICKING OUT ON THE HEMISPHERIC PATTERN IS BOCLKING
594+ RIDGE IN WESTERN EUROPE. SUMMER TELECONNECTIONS SUPPORT EASTERN
ATLANTIC TROUGH...WESTERN ATLANTIC RIDGE...EASTERN U.S. TROUGH...AND
WESTERN U.S. RIDGE. NO SIGNS OF THIS BREAKING IN NEXT 10+ DAYS.

.SHORT TERM...BEST 1000-850 MB MOISTURE CONVERGENCE HAS BEEN IN
MIDDLE GA TODAY...WHERE ORGANIZED CONVECTION IS. CLOUD COVER OVER N
GA...HAS KEPT INSTABILITY LIMITED TO THIS POINT. SHORTWAVE IS
PUSHING ACROSS CWA NEXT SEVERAL HOURS. LOW LEVEL MOISTURE FLUX
CONVERGENCE HAS INCREASED LAST FEW HOURS...SO EXPECT MORE ISOLATED
CONVECTION NEXT SEVERAL HOURS ACROSS CWA. MORE ORGANIZED CONVECTION
WILL REMAIN IN MIDDLE TO EAST CENTRAL GA AHEAD OF SHORTWAVE THRU 7
PM.

ANOTHER VORT LOBE/SPOKE CURRENTLY IN SOUTHERN IL WILL SWING
SOUTHEAST OVERNIGHT AND MAY BRING ANOTHER ROUND OF SCT ACTIVITY
MAINLY IN NW GA LATER TONIGHT AFTER 03-05Z. THEREFORE...WILL LEAVE
HIGHER POPS IN NW.

AS UPPER LEVEL TROUGH SHARPENS AND SHORTWAVES ROTATE THRU
TROUGH...RAIN CHANCES WILL REMAIN GREATEST THRU WED. THE MAIN
PROBLEM HAS BEEN TIMING AND DETAILS OF MESOSCALE PROCESSES. ETA HAS
COME MORE IN LINE WITH NGM AND GFS AND UKMET OVER EVOLUTION OF THE
DETAILS NEXT 2 TO 3 DAYS.

EXPECT A COMPLEX OF STORMS TO FORM TONIGHT TO OUR WEST AND PUSH
SOUTHEAST ALONG SFC DEWPOINT/THETA-E GRADIENT. THIS COULD AFFECT FAR
WESTERN GA LATER TONIGHT. EXPECT ANOTHER COMPLEX OF STORMS TO RIDE
SOUTHEAST IN GA LATE TUE INTO EARLY WED. ONLY DIFFERENCE IN MODELS
IS LOCATION. GFS MOVES THIS ACROSS ENTIRE CWA WHILE ETA SUGGESTS
SOUTHERN CWA. NGM IS IN BETWEEN. WITH UNCERTAINTY...PREFER ENTIRE
CWA SOLUTION OF GFS FOR NOW.

LI VALUES WILL DROP TO -2C TO -4C BY TUE AFTERNOON AND NIGHT...WHILE
PE AND PW VALUES RISE TO NEAR 2 INCHES ALONG WITH PRIME LOCATION OF
LEFT SIDE OF LOW-LEVEL THETA-E RIDGE. IN ADDITION...PE VALUES SHOULD
BE MAXIMIZED BY LOW LEVEL JET...NOSE OF EULERIAN MOISTURE
TRANSPORT...AND CONVECTION STORM INDEX VALUES OF 1.0 OR GREATER.
THUS...EXPECT MAIN THREAT OF WILL LOCALLY HEAVY RAIN LATER TUE INTO
EARLY WED.

AS FOR MAX TEMPS...GUIDANCE REMAINS TOO WARM...AND THICKNESS
TECHNIQUES CONTINUE TO SUPPORT TEMPS SEVERAL DEGREES BELOW
GUIDANCE...CLOSEST TO GFS MOS FOR MAXES.

WILL MAINTAIN CURRENT MIN TEMPS IN FORECAST.

.EXTENDED...UKMET/GFS/ECWMF IN GOOD AGREEMENT THAT TROUGHING WILL
REMAIN WITH US INTO THE WEEKEND...BUT WILL GRADUAL FILL AND WEAKEN.
THIS MEANS RAIN CHANCES WILL DECREASE AFTER WED INTO ISOLATED
CATEGORY. HOWEVER...WITH MEAN RH VALUES OF 60 TO 70 PERCENT...EXPECT
LOTS OF CLOUDS AND SOME SUN...WITH TEMPS BELOW GFS MOS GUIDANCE.
WILL TRIM UP TO 5 DEGREES FROM MOS FOR MAXES...CLOSE TO CURRENT
FORECAST.

MINS LOOK ON TRACK.

.PRELIMINARY POINT TEMPS/POPS...

KATL 70 83 70 82 / 20 40 60 50
KAHN 69 85 70 84 / 20 30 50 50
KGVL 68 84 69 82 / 20 30 50 50
KRMG 68 86 69 84 / 40 50 70 40
KCSG 72 89 72 87 / 20 40 40 50
KMCN 71 90 72 87 / 30 30 40 50

.ATL WATCHES/WARNINGS/ADVISORIES...
GA...NONE.

.AVIATION DISCUSSION...
SCATTERED CONVECTION ONGOING ACROSS AREA.  THIS SHOULD DISSIPATE
AFTER SUNSET.  HIGH RELATIVE HUMIDITY REMAINS BELOW 800MB. TONIGHT
SHOULD BE SIMILAR TO LAST NIGHT IN TERMS OF CEILINGS AND FOG...ALL
STATIONS SHOULD DROP TO IFR/MVFR BETWEEN 5-13Z. YET ANOTHER UPPER
DISTURBANCE APPROACHING FROM WEST WILL BRING TSRA TO ATL-CSG
VICINITY AROUND 18Z AND TO AHN-MCN AREA BY 20Z.

 NOEL/MOLLER/13
Hazardous weather outlook, Aug 4, 6:25 PM EDT, 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
625 PM EDT MON AUG 4 2003

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-050300-

625 PM EDT MON AUG 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TONIGHT.

ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS EVENING.

.SYNOPSIS...
A WARM MOIST AIRMASS WILL PERSIST OVER NORTH AND CENTRAL GEORGIA
THROUGH TONIGHT AS A WEAK SURFACE BOUNDARY MEANDERS ACROSS THE AREA.
AN UPPER LEVEL DISTURBANCE IS EXPECTED TO SWEEP ACROSS THE TENNESSEE
VALLEY LATE TONIGHT.

.PRIMARY HAZARD...
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING...WITH THE
PRIMARY THREAT BEING LOCALLY HEAVY RAIN WHICH COULD PRODUCE
FLOODING. FREQUENT LIGHTNING...GUSTY WINDS AND SMALL HAIL WILL ALSO
BE POSSIBLE WITH THESE STORMS.

.DISCUSSION...
SCATTERED THUNDERSTORMS WILL CONTINUE OVER NORTH AND CENTRAL GEORGIA
THROUGH THE EVENING. WITH CAPES AROUND 2500 AND LIFTED INDICES IN
THE MINUS 2 TO MINUS 4 RANGE...SOME OF THE STORMS MAY BE SEVERE.
THE BEST CHANCE FOR THUNDERSTORMS THROUGH THE EVENING WILL BE NORTH
OF AN ATLANTA TO ATHENS LINE. WITH THE LOSS OF DAYTIME HEATING THE
THREAT OF THUNDERSTORMS WILL LESSEN AFTER MIDNIGHT.

.FOR SPOTTERS...
DUE TO THE ISOLATED NATURE OF THE SEVERE STORMS...SPOTTER ACTIVATION
IS NOT EXPECTED. HOWEVER...SPOTTER GROUPS AND EMERGENCY MANAGEMENT
PERSONNEL SHOULD CONTINUE TO MONITOR WEATHER CONDITIONS.

.DAY TWO THROUGH DAY SEVEN...TUESDAY THROUGH SUNDAY...

THERE WILL BE A CHANCE OF THUNDERSTORMS EACH DAY.

FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

In the hours before

Special weather statement, Aug 4, 1:21 PM EDT, 5 hours 11 minutes before
GAZ093-095-104>106-041800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
121 PM EDT MON AUG 4 2003

...SIGNIFICANT WEATHER ALERT FOR INTENSE LIGHTNING...AND BRIEF HEAVY
RAIN IN CRISP...SUMTER...MACON...HOUSTON AND DOOLY COUNTIES UNTIL
200 PM EDT...

THE BRIEF HEAVY RAIN MAY EXCEED TWO INCHES IN AN HOUR. THIS MAY
CAUSE SOME LOCALIZED FLOODING.

AT 118 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF BYROMVILLE...MOVING EAST AT
35 MPH.

THIS ACTIVITY SHOULD BE ENDING OVER THE AREA BY 200 PM EDT.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Aug 4, 1:56 PM EDT, 4 hours 36 minutes before
GAZ095-096-105-107-108-041845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
156 PM EDT MON AUG 4 2003

...SIGNIFICANT WEATHER ALERT FOR GUSTY WINDS TO 35 MPH...INTENSE
LIGHTNING...AND HEAVY RAIN TO NEAR 2 INCHES IN AN HOUR IN
WILCOX...PULASKI...BLECKLEY...HOUSTON AND DOOLY COUNTIES UNTIL 245
PM EDT...

AT 154 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER UNADILLA...MOVING EAST AT 25 MPH.

THIS ACTIVITY SHOULD BE ENDING OVER THE AREA BY 245 PM EDT.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Aug 4, 4:02 PM EDT, 2 hours 30 minutes before
GAZ110>113-042045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
402 PM EDT MON AUG 4 2003

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN AND INTENSE LIGHTNING IN
TELFAIR...WHEELER...TOOMBS AND MONTGOMERY COUNTIES UNTIL 445 PM
EDT...

AT 357 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM AILEY TO 13 MILES SOUTH OF
SCOTLAND...MOVING SOUTHEAST AT 25 MPH.

THIS ACTIVITY SHOULD BE DIMINISHING OVER THE AREA BY 445 PM EDT.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Aug 4, 5:58 PM EDT, 34 minutes before
GAZ003-004-042230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
558 PM EDT MON AUG 4 2003

...SIGNIFICANT WEATHER ALERT FOR SMALL HAIL AND GUSTY WINDS IN
WHITFIELD AND CATOOSA COUNTIES UNTIL 630 PM EDT...

AT 555 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER COHUTTA...MOVING SOUTHEAST AT 10 MPH.

THIS ACTIVITY SHOULD BE ENDING OVER THE AREA BY 630 PM EDT.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 9:22 PM EDTFlash Flood WarningFFCPolk83 min
Aug 3, 9:27 PM EDTFlash Flood WarningFFCToombs93 min
Aug 4, 3:47 PM EDTSevere Thunderstorm WarningFFCCatoosa, Whitfield28 min
Aug 4, 6:03 PM EDTSevere Thunderstorm WarningFFCWalker27 min
Aug 4, 7:30 PM EDTSevere Thunderstorm WarningFFCGordon30 min
Aug 4, 7:54 PM EDTFlash Flood WarningFFCWalker2 hr

Nearby

Severe Thunderstorm Warnings in Georgia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.